What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 23, 5:02 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, Mar 23, 5:02 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
602 PM CDT Tue Mar 23 2021
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 234 PM CDT Tue Mar 23 2021
A strong low pressure is move northeast from eastern KS through Iowa
this afternoon, and with that, we're seeing widespread rain in a
band, moving northward through the entire area. A surface warm front
remains poised just south, and this will advance north through the
area this evening, bringing another round of rain and storms, which
have a low chance for interacting with a highly sheared, but
minimally unstable boundary layer near our far south this evening.
&&
.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 234 PM CDT Tue Mar 23 2021
1. We're watching the radar for rotation through about 8 PM
tonight.
2. Pending convective evolution into rain, there may not be much
to see.
Temperatures have been slow to warm today, and highs for the day
will be occurring around 5 pm today, in the narrow window of dry
weather between the rain moving out, and new convection firing to
the south. Through 7 PM, surface storms capable of using the 30 to
35 kts of shear from 0-3km that exists will be possible in our far
southern CWA. A brief tornado is the main threat, with storms low
topped and likely not sustaining intensities to support a long lived
threat. If the storms in Missouri continue to congeal into moderate
rain, this threat will not materialize. Thus, it's a conditional
threat, we'll watch for through either sunset, or congealing into
widespread rain. The forecast HWO and graphics as well as SPC
already have this in hand, and plan on no significant changes.
Through the evening, rain and embedded thunder should stream
northward over the entire area, with the heaviest rains found in
Iowa, and in narrow stripes in Illinois. After midnight, some wrap
around showers may occur northwest but breezy mild dry conditions
are generally forecast into Wednesday morning.
Wednesday should be breezy and generally mostly cloudy. Some showers
will be possible at times in the northwest, otherwise a typical
breezy spring day, with temperatures on the chilly side, in the
upper 40s to lower 50s is expected.
ERVIN
.LONG TERM...(Wednesday Night through Tuesday)
ISSUED AT 234 PM CDT Tue Mar 23 2021
Key Messages:
1) Guidance hinting on a more southeastern track for the
Thursday/Friday system, skirting our southeast with
heavier precipitation and light precipitation elsewhere.
2) Another system pushes through Saturday, bringing widespread light
rain.
3) A brief period of calm weather under upper ridging Sunday/Monday,
transitioning back to an active pattern Tuesday.
...Thursday/Friday...
Guidance is starting to hone in on the timing of the precipitation
for the next system coming Thursday through Friday. The GFS has
since went with a more southeast track than was previously seen,
which would put the track more in line with the other long-term
guidance. While it is farther southeast, it still brings some
precipitation through part of our forecast area, especially in the
southeast. This would seem to be light to moderate precipitation and
mainly last through the evening. The bulk of the heavier
precipitation with this run is closer to the low that develops, well
to the east of our forecast area. The latest run of the CMC paints a
similar picture, as it has been with this track. The EC continues to
form the strongest surface low, bringing the heaviest precipitation
within our southeastern portion of our forecast area, with lighter
precipitation elsewhere. This track is slightly more northwest than
the GFS/CMC, which is why the QPF is higher in our area. There is
also some indication of possible mixed precipitation on the back end
of the system, but confidence in this happening is rather low. Also,
if any frozen precipitation were to fall, it would likely melt
quickly due to warm ground temperatures. The latest run of the NBM
closely resembles the EC, bringing the bulk of the precipitation in
after 18Z Thursday in our southeast and leaving the area Thursday
night.
WPC guidance came in with higher QPF in our far southeastern
counties, which seems to closely remember that of the EC run. We
will continue to monitor for any changes in the QPF outlook. In
general, rain showers should be expected Thursday afternoon and
night, especially in the southeast, and then clearing the area by
Friday morning.
...Saturday/Sunday...
A weak wave is progged to make its way through the area relatively
quickly on Saturday. This can bring widespread rain showers
throughout the forecast area, but is looking to be out of the area
Saturday afternoon. Long-term guidance is in general agreement with
the track and timing, with some slight differences. Upper ridging on
the back end of this wave is supported in the guidance, which will
bring in some nicer weather for the end of the weekend. Temps are
looking to be in the upper 40s and low 50s Sunday, with the
potential to see some sun.
...Early Next Week...
Guidance is hinting that we should start the week with a pleasant
Monday, with temperatures possibly approaching the upper 50s and 60s
with a southerly surface wind. Beyond Monday, the active pattern
continues with general chances of PoPs through the week, as
continuous waves make their way through the region. This pattern
seems to continue through the next week, with near or slightly above
normal temperatures favored.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
ISSUED AT 558 PM CDT Tue Mar 23 2021
Low pressure passing through central Iowa will drag an occluded
front through the area this evening into tonight. The front will
be accompanied by a round of rain and embedded thunderstorms, with
scattered activity ahead of the main line. The best chances for
thunder are at BRL and a little lower at MLI. Did not include
thunder at the northern terminals but will have to watch CID
closely. Gusty SE winds will veer to the SSW as the low shifts to
the north overnight. Impactful ceilings with periods of IFR are
expected through Wednesday morning.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Gunkel
AVIATION...Uttech
Hazardous weather outlook, Mar 23, 2:08 AM CST, 16 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
308 AM CDT Tue Mar 23 2021
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-240815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
308 AM CDT Tue Mar 23 2021
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
There is a risk for thunderstorms this afternoon and evening
across the outlook area. Some storms may have the potential to
become severe this evening across southeast Iowa, west central
Illinois, and northeast Missouri. The primary risks are damaging
wind gusts and an isolated tornado.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Storm spotter activation may be possible for northeast Missouri,
southeast Iowa and west central Illinois this evening.
Speck/DLS
In the hours before
Special weather statement, Mar 23, 4:53 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
553 PM CDT Tue Mar 23 2021
IAC177-232330-
Van Buren-
553 PM CDT Tue Mar 23 2021
...A STRONG THUNDERSTORM WILL AFFECT VAN BUREN COUNTY UNTIL 630 PM
CDT...
At 553 PM CDT, a strong thunderstorm was located over Cantril, or 7
miles southwest of Keosauqua, moving northeast at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Keosauqua, Milton, Cantril, Bentonsport/Vernon, Leando, Douds, Van
Buren County Fairgrounds, Keosauqua Airport, Mount Zion, Lebanon,
Lake Sugema Campground, Lacey Keosauqua State Park and Kilbourn.
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4066 9218 4087 9206 4084 9189 4073 9181
4060 9204 4060 9216 4062 9218
TIME...MOT...LOC 2253Z 217DEG 29KT 4067 9207
GibbsSpecial weather statement, Mar 23, 5:11 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
611 PM CDT Tue Mar 23 2021
IAC087-101-107-177-183-240015-
Henry-Van Buren-Keokuk-Washington-Jefferson-
611 PM CDT Tue Mar 23 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL HENRY...
NORTHERN VAN BUREN...KEOKUK...SOUTHWESTERN WASHINGTON AND JEFFERSON
COUNTIES UNTIL 715 PM CDT...
At 610 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Delta to near Batavia to near Douds
to Keosauqua. Movement was northeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Fairfield, Sigourney, Keosauqua, Hedrick, Brighton, Richland,
Batavia, Birmingham, Libertyville, Stockport, Lockridge, Maharishi
Vedic City, South English, Packwood, Rome, Harper, Martinsburg,
Westwood, Pleasant Plain and Hayesville.
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4151 9219 4151 9205 4131 9191 4093 9159
4071 9197 4085 9213 4091 9218 4116 9218
4116 9236 4120 9240
TIME...MOT...LOC 2310Z 206DEG 27KT 4126 9238 4103 9219 4087 9211 4076
9197
Gibbs